• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can access this area by going to the Health and wellbeing forum >here< or you can directly access the area >here<.

Change of medication from Risperidone to Olanzapine

Johnsy1

Registered User
Feb 12, 2015
14
Hi

Mum has severe dementia (Alz/VD) and has moved in the past few months into a nursing home round the corner from where I live. She has been in an assessment unit for 8 months due to decline in dementia and challenging behaviour. She has been taking Risperidone for about 11 months now but a small dose morning and night and a small dose of lorazepam in the afternoon. Behaviour in the past 8 weeks has become worse so much that she now has to have 1-1 at the home (9am until 9pm by outside agency). She can walk for 9 to 10 hours a day constantly, speech has been non coherent, appetite rubbish and has lost another stone in 8 weeks!! I go in every day and up until the 1-1 was taking a turn going after work to walk sometimes 3 hours a day with her. Nothing was working and the decline was becoming rapid. This week the Consultant has begun to change her medication and the morning dose of Risperidone has been changed to Olanzapine 2.5 with a view to in a couple of weeks replacing the evening Risperidone with Olanzapine. She was taken off Memantine 5 weeks ago. Immediately she started the Olanzapine her speech started to improve, so much so that yesterday she had what I would call a small conversation????? this was brilliant----but!!!!! her behaviour is getting worse she is having outbursts of screaming, lashing out a bit and is very angry, agitated and aggressive at times. Has anybody else had any experience of this?
 

Patricia Alice

Registered User
Mar 2, 2015
179
Hi

Mum has severe dementia (Alz/VD) and has moved in the past few months into a nursing home round the corner from where I live. She has been in an assessment unit for 8 months due to decline in dementia and challenging behaviour. She has been taking Risperidone for about 11 months now but a small dose morning and night and a small dose of lorazepam in the afternoon. Behaviour in the past 8 weeks has become worse so much that she now has to have 1-1 at the home (9am until 9pm by outside agency). She can walk for 9 to 10 hours a day constantly, speech has been non coherent, appetite rubbish and has lost another stone in 8 weeks!! I go in every day and up until the 1-1 was taking a turn going after work to walk sometimes 3 hours a day with her. Nothing was working and the decline was becoming rapid. This week the Consultant has begun to change her medication and the morning dose of Risperidone has been changed to Olanzapine 2.5 with a view to in a couple of weeks replacing the evening Risperidone with Olanzapine. She was taken off Memantine 5 weeks ago. Immediately she started the Olanzapine her speech started to improve, so much so that yesterday she had what I would call a small conversation????? this was brilliant----but!!!!! her behaviour is getting worse she is having outbursts of screaming, lashing out a bit and is very angry, agitated and aggressive at times. Has anybody else had any experience of this?
Hi,

We are in a very similar position to you.

Our mum is on rispiridone liquid 0.5 ml and 1/2 lorazepam if needed. She has been on rispiridone now for 12 months and I believe, so I have been told, should only be used for 3 months! She gets all the side effects from it but her mood is still very up and down and is very agitated all the time.

We have asked for an urgent CPN visit as I want to discuss other options available.

I hope the one they are trialling your mum on turns out OK, it does take a while to take effect, like all medications.

Good luck and please let us know how she gets on.
 

Members online

Forum statistics

Threads
113,403
Messages
1,660,316
Members
64,328
Latest member
Lesley in London